Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Drug Saf. 2009;32(9):775-85. doi: 10.2165/00002018-200932090-00002.

Low-energy femoral fractures associated with the long-term use of bisphosphonates: a case series from a Swiss university hospital.

Author information

  • 1Division of Clinical Pharmacology and Toxicology, Regional Pharmacovigilance Centre, University Hospitals of Geneva, Geneva, Switzerland.

Abstract

BACKGROUND:

Bisphosphonates are effective and well tolerated anti-resorptive drugs used for the treatment of osteoporosis. However, some concerns about their potential long-term negative effects are emerging.

OBJECTIVE:

We report a series of patients with a history of bisphosphonate treatment admitted to our institution with a low-energy subtrochanteric fracture.

PATIENTS AND METHODS:

Eight patients fulfilling these two criteria within the last 2 years were included in our retrospective analysis. All cases were reported to the Swiss National Pharmacovigilance Centre.

RESULTS:

All patients presented with a typical radiological pattern consisting of a cortical thickening at the lateral femoral subtrochanteric cortex with a horizontal fracture line originating precisely at this level. Four patients eventually developed a stress fracture or complete fracture of the contralateral femur. Two patients demonstrated delayed healing of their fracture. Five patients had been on alendronate therapy for a period ranging from 16 months to 8 years, two had been on ibandronate for 4 months and 1 year, respectively, after changing from alendronate, and one patient had been on pamidronate until 1 year before the fracture occurred. Seven patients were also receiving long-term proton pump inhibitor (PPI) treatment which could have contributed to the increased risk of fracture. Four patients were receiving both PPI and long-term corticosteroid treatment. The hypothesis of a negative pharmacodynamic interaction between bisphosphonates, PPIs and corticosteroids which could lead to a decrease in bone strength after long-term use needs further investigation.

CONCLUSION:

Prescribers should be aware of the possibility of these rare adverse reactions and the prolonged use of bisphosphonates should be reconsidered until long-term robust safety data are available.

PMID:
19670917
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Springer
    Loading ...
    Write to the Help Desk